71315members
374570posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen and Itching

5 REPLIES 5
AlexG
Member

Re: Tamoxifen and Itching

Gynecologist did the "up close and personal" examination and declared there was nothing nasty in the woodshed. I have been prescribed a pessary named Vagifem (1 a week) which is locally applied oestrogen. This helps bring back some lubrication to the area and therefore protects the skin. He also prescribed a different steroid (low dosage) cream to be applied in the area.

This has been going on for over a year now and whilst it has improved it is never quite 'cured'.

As much as I HATE Tamox at least I can have Vagifem prescribed whilst on Tamox. It can not prescribed to users of Femara (Letrozole).

Good luck ladies.
AlexG

ScottishHoosie
Member

Re: Tamoxifen and Itching

Doc took a sample and is sending it off for testing. She's looking to see if it is thrush, bacterial vaginitis or something else. In the meantime she gave me a prescription for thrush plus a steroid. Once the test results come back, we can see what I might need. She said as a kind of last resort, they might prescribe a cream with a bit of estrogen to be used just on the skin. It would not enter my system, so shouldn't work against the tamoxifen elsewhere.

I should see my consultant the end of next month, so will bring it up with him if it is still a problem.

ScottishHoosie
Member

Re: Tamoxifen and Itching

Thank you both! I'll see what the doc says in the morning. I'll write down that condition to ask her about.

AlexG
Member

Re: Tamoxifen and Itching

Hi,

I kept having what I thought was thrush and had several trips to the GP who prescribed tablets to kill off bacteria in the gut and also a cream. When I mentioned the problem to the oncologist he sent me to a gynecologist. He explained that Tamoxifen could be affecting the skin around the genitals but that it might also be affected by my age (61). He said that with age, the skin thinned and that perspiration added to the problem. I have been using a mild steroid-based cream for months now which seems to help but never quite clears it up altogether. I am seeing the gynecologist again on the 22nd for a further (up close and personal) examination involving stirrups and some special magnifying equipment. (Don't you just love this disease?)

I hate Tamoxifen too - I have every side-effect in the book with knobs on!

Don't let the beggars grind you down!
AlexG

Lomalinda
Member

Re: Tamoxifen and Itching

Hi ScottishHoosier,

It may not have been thrush…. When you see your GP ask him/her about Bacterial Vaginitis. I’ve somehow got through my whole life without ever having heard of it, but was diagnosed with it after a few months on Tamoxifen. Your symptoms don’t sound quite the same as mine, but it’s worth finding out.

The good news is that it can’t be passed on like thrush, bad news is that it can reoccur for unknown reasons. The doc who diagnosed it told me that it often affects women who are peri-menopausal/menopausal & they think it might be down to low estrogen levels…..

They’ll have to test you for it, and then it’s a case of a topically applied antibiotic cream (no SE’s really), which you use over 5 or 6 consecutive nights. I’ve found the prescribed one works better than the over the counter version….

Good luck and I hope some others will post on this too.
(I hate Tamoxifen for all sorts of reasons, this is just one!)

Lxx

ScottishHoosie
Member

Tamoxifen and Itching

Hello. I've been taking Tamoxifen for about eighteen months. Most side effects come and go, so it takes me a while to peg that something is related to the Tamoxifen.

Recently I was certain I had thrush. The cream helped quite a bit. This was a tube I had from a previous occurance. After a week I went to the chemist and bought an oral/cream combo. I was fine after that, but it didn't last long. After about a week or ten days, I started itching again. Nothing else is really like when I have had thrush, and the cream is providing minimal relief.

This morning I re-read the leaflet in the Tamoxifen packet and saw that itchy genitals can be a side effect. I've made an appointment to see my GP on Friday, so just two days to wait.

How common is this? Has anybody else had it?